Washington, 2006

High Wind in Washington, January 11, 2006

January 11, 2006 · NWS PDT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 10, 10:30 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 10, 10:30 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED ALL DISCUSSIONS
NATIONAL WEATHER SERVICE PENDLETON OR
1030 PM PST TUE JAN 10 2006

.DISCUSSION...SATELLITE IMAGERY SHOWS A VIGOROUS SYSTEM MOVING INTO
THE PACIFIC NORTHWEST THIS EVENING...WITH THE FRONT NOW MOVING EAST
OF THE CASCADES.  GUSTY WINDS HAVE ACCOMPANIED THIS FRONT...WITH THE
PENDLETON WEATHER OFFICE REPORTING A GUST UP TO 50 MPH AS THE FRONT
MOVED THROUGH.  THE MAIN BAND OF PRECIPITATION IS NOW MOVING ACROSS
THE BASIN...EXTENDING BACK ACROSS CENTRAL OREGON.  BEHIND THE
FRONT...SCATTERED SHOWERS WILL CONTINUE.  ACROSS CENTRAL
OREGON...THE UPPER LEVEL JET HAS HELPED ENHANCE THE PRECIPITATION
RATES...LEADING TO SOME FLOODING IN THE BEND AREA...WHERE THE
GROUNDS ARE ALREADY SATURATED.  HAVE UPDATED THE FORECAST AGAIN TO
BETTER REFLECT CURRENT TRENDS AND TRENDS INTO THE OVERNIGHT HOURS.
PALMER

&&

.AVIATION...A FRONT IS MOVING THROUGH THE REGION...CAUSING GUSTY
WIND ALONG THE FRONTAL BOUNDARY.  THESE GUSTY WINDS WILL CONTINUE AT
KPDT AND KALW THROUGH 8Z.  RAIN WILL ALSO ACCOMPANY THIS
FRONT...WITH SCATTERED SHOWERS EXPECT ACROSS THE AREA THROUGH THE
REST OF THE NIGHT.  VFR AND MVFR WILL CONTINUE THROUGH THE REST OF
THE NIGHT. PALMER

&&

.HYDROLOGY...MY MAIN CONCERN THROUGH THIS EVENING CONTINUES TO BE
WILL THE PRECIPITATION AMOUNTS WITH THIS NEW SYSTEM AND RISES ALONG
AREA STREAMS AND CREEKS.

A VERY MOIST AND VIGOROUS SYSTEM IS MOVING INTO THE PACIFIC
NORTHWEST THIS EVENING...SPREADING RAIN ACROSS THE REGION.  ALONG
THE EAST SLOPES OF THE CASCADES...MODERATE TO HEAVY RAIN IS
OCCURRING...WITH UP TO AN INCH OF ADDITIONAL RAIN POSSIBLE.
TEMPERATURES ARE CURRENTLY IN THE MID 30S TO LOWER 40S...ALLOWING
FOR EXCESSIVE RUNOFF TO OCCUR.  THE AHTANUM CREEK AND THE COTTONWOOD
CREEK HAVE OVERFLOWN THEIR BANKS...AND FLOODING WILL CONTINUE
THROUGH THE NIGHT ALONG THESE CREEKS.  THE AMERICAN RIVER AND THE
LITTLE NACHES RIVER ARE ALSO RUNNING HIGH.  THEREFORE...HAVE
CONTINUED THE URBAN AND SMALL STREAM FLOOD WARNING FOR THE
YAKIMA...KLICKITAT...AND KITTITAS COUNTIES.  THE FLOODING WILL BE
HEAVIEST IN THE UPPER PARTS OF THE YAKIMA AND KITTITAS
VALLEYS...SINCE SOME RAIN SHADOWING IN THE WESTERLY FLOW WILL LIMIT
RAINFALL EXCEPT NEAR THE CREST. HOWEVER...EVEN THESE AREAS WILL SEE
RISING STREAMS FROM UPSTREAM RAIN AND SNOW MELT.

MEANWHILE...THE NACHES RIVER IS RUNNING HIGH AT CLIFFDELL AND EVEN
HIGHER AT NACHES...WHERE IT HAS GONE ABOVE BANKFULL.  AT THIS
TIME...THE RIVER IS FORECASTED TO CREST OF THE NEXT 12 TO 24
HOURS...BUT SOMEWHAT CONCERNED WITH THE ADDITIONAL RAINFALL THAT IT
MIGHT TAKE A LONGER BEFORE IT CRESTS.  HOWEVER...EXPECT THE NACHES
TO REMAIN BELOW FLOOD STAGE AT THIS TIME.  THE KLICKITAT AT PITT
ALSO CONTINUES TO RISE THIS EVENING...AND IS EXPECT TO CREST JUST
BELOW FLOOD STAGE.

HAVE CANCELLED THE FLOOD WATCH FOR NORTH CENTRAL AND CENTRAL OREGON
THIS EVENING.  THE FRONT CONTINUES TO MOVE THROUGH THE REGION...WITH
SCATTERED SHOWERS EXPECTED OVERNIGHT.  DID ISSUED A URBAN AND SMALL
STREAM FLOOD ADVISORY FOR DESCHUTES COUNTY...WHERE SOME FLOODING HAS
OCCURRED.  THIS ADVISORY IS GOOD THROUGH 4 AM.

COLD AIR WILL MOVE SLOWLY EAST OF THE CASCADES LATE TONIGHT AND DROP
SNOW LEVELS...DECREASING THE POTENTIAL FOR FLOODING INTO TOMORROW.
PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  45  34  45 /  70  40  30  30
ALW  43  46  35  47 /  80  40  30  30
PSC  41  46  33  43 /  70  30  20  20
YKM  34  42  28  40 /  70  30  20  30
HRI  35  47  31  43 /  70  30  20  20
ELN  31  40  25  37 /  80  30  20  30
RDM  35  44  29  39 /  50  30  30  50
LGD  33  42  31  38 /  70  40  40  30
5J0  33  46  30  40 /  50  40  40  40
DLS  37  47  32  41 /  80  30  40  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SMALL STREAM AND URBAN FLOOD ADVISORY UNTIL 4 AM PST WEDNESDAY
     FOR ORZ043.

WA...SMALL STREAM AND URBAN FLOOD WARNING FOR WAC037-039-077 UNTIL 9
     AM

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
82
Hazardous weather outlook, Jan 10, 11:53 PM PST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1153 PM PST TUE JAN 10 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-111315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1153 PM PST TUE JAN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...REST OF TONIGHT

FLOODING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, CENTRAL OREGON

STRONG WIND
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

A STRONG COLD FRONT PUSHING ACROSS EASTERN WASHINGTON AND EASTERN
OREGON HAS RESULTED IN VERY WINDY CONDITIONS TO THE LOWER COLUMBIA
BASIN AND THE BLUE MOUNTAIN FOOTHILLS.  A HIGH WIND WARNING IS IN
EFFECT FOR THE BLUE MOUNTAIN FOOTHILLS OF OREGON AND A WIND ADVISORY
IS IN EFFECT FOR THE BLUE MOUNTAIN FOOTHILLS OF WASHINGTON AND THE
LOWER COLUMBIA BASIN.  PLEASE REFER TO THE LATEST PDXNPWPDT WWUS76
KPDT FOR DETAILS.  ALTHOUGH PRECIPITATION IS TAPERING OFF
TONIGHT...URBAN AND SMALL STREAM FLOODING IS POSSIBLE IN
YAKIMA...KITTITAS...AND KLICKITAT COUNTIES IN WASHINGTON AND IN
DESCHUTES COUNTY IN OREGON DUE TO ADDITIONAL RAINFALL AND SNOW
MELT.  PLEASE REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS
PDXFLSPDT WWUS86 KPDT.  A FLOOD WARNING IS IN EFFECT FOR THE
KLICKITAT RIVER AT PITT.  PLEASE REFER TO THE LATEST PDXFLWPDT
WWUS46 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

FLOODING WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY

SNOW THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY

THE URBAN AND SMALL STREAM FLOOD WARNING IS IN EFFECT THROUGH 9 AM
PST WEDNESDAY FOR THE KITTITAS...YAKIMA...AND KLICKITAT COUNTIES.
PLEASE REFER TO THE LATEST PDXFLSPDT WWUS86 KPDT FOR DETAILS.  IN
ADDITION...A FLOOD WARNING IS IN EFFECT FOR THE KLICKITAT
RIVER AT PITT.  PLEASE REFER TO THE LATEST PDXFLWPDT WWUS46 KPDT
FOR DETAILS.

FREQUENT PACIFIC WEATHER SYSTEMS WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH THE PERIOD. ON THURSDAY A STRONGER SYSTEM WITH SOME
COLDER AIR WILL CAUSE A POTENTIAL FOR HEAVY SNOW ALONG THE SOUTHERN
WASHINGTON CASCADE EAST SLOPES AND IN THE KITTITAS VALLEY ON
THURSDAY. OTHERWISE PERIODS OF RAIN AND MOUNTAIN SNOW WILL CONTINUE
THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THE NEXT COUPLE OF DAYS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jan 10, 8:07 PM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
807 PM PST TUE JAN 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLOOD            14 NW TIETON            46.85N 120.95W
01/10/2006                   YAKIMA             WA   TRAINED SPOTTER

            WATER LEVELS AT AHTANUM CREEK AND COTTONWOOD CREEK IN
            YAKIMA COUNTY ARE OUT OF THE BANKS AND CAUSING PASTURE
            FLOODING. THE AMERICAN RIVER AND LITTLE NACHES RIVERS ARE
            RUNNING HIGH BUT NO FLOODING OBSERVED.

&&

MSMITH
Local storm report, Jan 10, 10:33 PM PST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1033 PM PST TUE JAN 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLOOD            BEND                    44.07N 121.31W
01/10/2006                   DESCHUTES          OR   COUNTY OFFICIAL

            MODERATE TO HEAVY RAINFALL IN BEND SINCE 6 PM HAS
            RESULTED IN STREET FLOODING. FRANKLIN AVENUE AND
            NORTHEAST 6TH STREET WAS HARDEST HIT AND IS CLOSED.
            STREET FLOODING ALSO OBSERVED ON SKYLINE RANCH ROAD.
            SANDBAGGING IN PROGRESS. SEVERAL HOMES ARE THREATENED.

&&

MSMITH
Local storm report, Jan 10, 10:45 PM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
1045 PM PST TUE JAN 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLOOD            14 NW TIETON            46.85N 120.95W
01/10/2006                   YAKIMA             WA   TRAINED SPOTTER

            WATER LEVELS AT AHTANUM CREEK AND COTTONWOOD CREEK IN
            YAKIMA COUNTY ARE OUT OF THE BANKS AND CAUSING PASTURE
            FLOODING. THE AMERICAN RIVER AND LITTLE NACHES RIVERS ARE
            RUNNING HIGH BUT NO FLOODING OBSERVED.

0914 PM     NON-TSTM WND GST 5 W COLLEGE PLACE       46.04N 118.49W
01/10/2006  55 MPH           WALLA WALLA        WA   TRAINED SPOTTER

            BRIEF GUST TO 55 MPH.

0914 PM     NON-TSTM WND GST 2 S PILOT ROCK          45.45N 118.82W
01/10/2006  58 MPH           UMATILLA           OR   TRAINED SPOTTER

            GUSTS FROM 48-58 MPH SINCE 9 PM.

1020 PM     FLOOD            BEND                    44.07N 121.31W
01/10/2006                   DESCHUTES          OR   COUNTY OFFICIAL

            MODERATE TO HEAVY RAINFALL IN BEND SINCE 6 PM HAS
            RESULTED IN STREET FLOODING. FRANKLIN AVENUE AND
            NORTHEAST 6TH STREET WAS HARDEST HIT AND IS CLOSED.
            STREET FLOODING ALSO OBSERVED ON SKYLINE RANCH ROAD.
            SANDBAGGING IN PROGRESS. SEVERAL HOMES ARE THREATENED.

&&

MSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Benton/Franklin/Walla Walla T Se/E Klickitat

When
January 11, 12:15 AM PST to 3:30 AM PST
Where
Benton/Franklin/Walla Walla T Se/E Klickitat forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

Several stations on Hanford Mesonet reported wind gusts between 52 and 57 knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489343.